Alert archive / Hawaii / Wind Advisories in 2016
Wind Advisory 24, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Oct 21, 2016, 4:19 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2016, 4:19 AM HST (14:19 UTC)
- Expired
- Oct 21, 2016, 7:40 PM HST
- In force
- 15 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 2.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
847 WWHW70 PHFO 211419 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 419 AM HST FRI OCT 21 2016 ...WIND ADVISORY IN EFFECT UNTIL 9 PM THIS EVENING... .STRONG HIGH PRESSURE NORTH OF THE ISLANDS WILL RESULT IN WINDY NORTHEAST TRADES THROUGH THIS EVENING ACROSS PORTIONS OF THE ALOHA STATE. THE WINDIEST WEATHER ON THE BIG ISLAND WILL BE CONFINED TO THE KOHALA MOUNTAINS AND AREAS DOWNWIND OF THESE MOUNTAINS...AS WELL AS LOCATIONS NEAR SOUTH POINT AND SOUTH OF VOLCANO. THIS DOES NOT INCLUDE THE CITY OF HILO. ON MAUI...THE STRONGEST WINDS WILL BE CONFINED TO THE MAUI CENTRAL VALLEY INCLUDING THE CITY OF KAHULUI...AND LEEWARD LOCATIONS DOWNWIND OF THE WEST MAUI MOUNTAINS. WINDY WEATHER IS EXPECTED TO IMPACT THE ISLANDS OF LANAI AND KAHOOLAWE AS WELL. HIZ014>016-018-019-024>026-220700- /O.NEW.PHFO.WI.Y.0024.161021T1419Z-161022T0700Z/ LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI LEEWARD WEST- MAUI CENTRAL VALLEY-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST- KOHALA- INCLUDING THE CITIES OF...MANELE...LANAI CITY...LAHAINA... KAANAPALI...KAHULUI...SOUTH POINT...PAHALA...HILO...VOLCANO... HONOKAA...KAMUELA...WAIKOLOA 419 AM HST FRI OCT 21 2016 ...WIND ADVISORY IN EFFECT UNTIL 9 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM HST THIS EVENING. * TIMING...THROUGH THIS EVENING. * WINDS...NORTHEAST 25 TO 35 MPH WITH GUSTS TO 50 MPH. * IMPACTS...STRONG WIND GUSTS WILL CAUSE LOOSE OBJECTS TO BLOW AROUND...AND COULD RESULT IN DOWNED TREE BRANCHES. LOCALIZED POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY BECOME DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
2 follow-up statements
832 WWHW70 PHFO 220020 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 220 PM HST FRI OCT 21 2016 ...WIND ADVISORY IN EFFECT FOR PORTIONS OF THE BIG ISLAND AND MAUI THIS EVENING THEN ACROSS MOST OF THE STATE ON SATURDAY... .STRONG HIGH PRESSURE NORTH OF THE ISLANDS WILL RESULT IN WINDY NORTHEAST TRADES THROUGH UNTIL SATURDAY EVENING. THIS WIND ADVISORY HIGHLIGHTS THE STRONGEST WINDS AND GUSTS IN EXPOSED AREAS...THROUGH MOUNTAIN GAPS AND LEEWARD OF THE MOUNTAINS. HIZ014>016-018-019-024>026-221330- /O.NEW.PHFO.WI.Y.0025.161022T1600Z-161023T0700Z/ /O.CON.PHFO.WI.Y.0024.000000T0000Z-161022T0700Z/ LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI LEEWARD WEST- MAUI CENTRAL VALLEY-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST- KOHALA- INCLUDING THE CITIES OF...MANELE...LANAI CITY...LAHAINA... KAANAPALI...KAHULUI...SOUTH POINT...PAHALA...HILO...VOLCANO... HONOKAA...KAMUELA...WAIKOLOA 220 PM HST FRI OCT 21 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM HST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 6 AM TO 9 PM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 9 PM HST SATURDAY. * TIMING...THROUGH 9 PM THIS EVENING...THEN RESUMING SATURDAY MORNING THROUGH SATURDAY EVENING. * WINDS...NORTHEAST 15 TO 30 MPH WITH GUSTS TO 50 MPH. * IMPACTS...STRONG WIND GUSTS WILL CAUSE LOOSE OBJECTS TO BLOW AROUND...AND COULD RESULT IN DOWNED TREE BRANCHES. LOCALIZED POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY BECOME DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ HIZ001>013-017-020-021-027-221330- /O.NEW.PHFO.WI.Y.0025.161022T1600Z-161023T0700Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA- LEEWARD HALEAKALA-BIG ISLAND INTERIOR- INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA... HANAPEPE...KOKEE STATE PARK...HONOLULU...WAIKIKI...HAWAII KAI... KAPOLEI...NANAKULI...MAKAHA...HALEIWA...WAIALUA...KAHUKU... PUNALUU...LAIE...KAILUA...KANEOHE...WAIMANALO...MILILANI... WAHIAWA...PEARL CITY...MAKAKILO...KALAUPAPA...KAUNAKAKAI... WAILUKU...HAIKU...MAKAWAO...HANA...KIHEI...MAKENA...PUKALANI... KULA...BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET 220 PM HST FRI OCT 21 2016 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 9 PM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 9 PM HST SATURDAY. * TIMING...SATURDAY MORNING THROUGH SATURDAY EVENING. * WINDS...NORTHEAST 15 TO 30 MPH WITH GUSTS TO 50 MPH. * IMPACTS...STRONG WIND GUSTS WILL CAUSE LOOSE OBJECTS TO BLOW AROUND...AND COULD RESULT IN DOWNED TREE BRANCHES. LOCALIZED POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY BECOME DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ FOSTER
236 WWHW70 PHFO 220540 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 740 PM HST FRI OCT 21 2016 ...WIND ADVISORY IN EFFECT FOR MOST OF THE STATE THROUGH SATURDAY... .STRONG HIGH PRESSURE NORTH OF THE ISLANDS WILL BRING WINDY NORTHEAST TRADES TO THE AREA THROUGH SATURDAY EVENING. THE STRONGEST WINDS AND GUSTS ARE EXPECTED IN THE EXPOSED AREAS...THROUGH MOUNTAIN GAPS AND LEE AREAS OF THE MOUNTAINS. HIZ014>016-018-019-024>026-221845- /O.CAN.PHFO.WI.Y.0024.000000T0000Z-161022T0700Z/ /O.EXT.PHFO.WI.Y.0025.161022T0540Z-161023T0700Z/ LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI LEEWARD WEST- MAUI CENTRAL VALLEY-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST- KOHALA- INCLUDING THE CITIES OF...MANELE...LANAI CITY...LAHAINA... KAANAPALI...KAHULUI...SOUTH POINT...PAHALA...HILO...VOLCANO... HONOKAA...KAMUELA...WAIKOLOA 740 PM HST FRI OCT 21 2016 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM HST SATURDAY... * TIMING...THROUGH SATURDAY EVENING. * WINDS...NORTHEAST 15 TO 30 MPH WITH GUSTS TO 50 MPH. * IMPACTS...STRONG WIND GUSTS WILL CAUSE LOOSE OBJECTS TO BLOW AROUND...AND COULD RESULT IN DOWNED TREE BRANCHES. LOCALIZED POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY BECOME DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ HIZ001>013-017-020-021-027-221845- /O.EXT.PHFO.WI.Y.0025.161022T0540Z-161023T0700Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA- LEEWARD HALEAKALA-BIG ISLAND INTERIOR- INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA... HANAPEPE...KOKEE STATE PARK...HONOLULU...WAIKIKI...HAWAII KAI... KAPOLEI...NANAKULI...MAKAHA...HALEIWA...WAIALUA...KAHUKU... PUNALUU...LAIE...KAILUA...KANEOHE...WAIMANALO...MILILANI... WAHIAWA...PEARL CITY...MAKAKILO...KALAUPAPA...KAUNAKAKAI... WAILUKU...HAIKU...MAKAWAO...HANA...KIHEI...MAKENA...PUKALANI... KULA...BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET 740 PM HST FRI OCT 21 2016 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM HST SATURDAY... * TIMING...THROUGH SATURDAY EVENING. * WINDS...NORTHEAST 15 TO 30 MPH WITH GUSTS TO 50 MPH. * IMPACTS...STRONG WIND GUSTS WILL CAUSE LOOSE OBJECTS TO BLOW AROUND...AND COULD RESULT IN DOWNED TREE BRANCHES. LOCALIZED POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY BECOME DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Oct 21, 3:28 AM HST, 51 minutes earlier.
Area forecast discussion, Oct 21, 3:28 AM HST, 51 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 328 AM HST Fri Oct 21 2016 .SYNOPSIS... Breezy trade winds will persist through the weekend and will supply periods of wet weather to the area. Trades will focus most of the shower activity across windward and mauka areas, but some of the showers will carry over to leeward sides of the smaller islands. A drier airmass will move into the region next week, bringing more typical trade wind weather back into the area. && .DISCUSSION... Currently at the surface, a 1032 mb high is centered around 950 miles north of Kauai, and is driving the breezy trade winds across the island chain. Infrared satellite imagery shows partly to mostly cloudy skies in place across most of the state, with the more extensive cloud cover in windward areas. Meanwhile, radar imagery shows numerous showers moving into windward areas, with some of the showers reaching leeward areas of the smaller islands. Main short term concern for today revolves around rain chances. Today, Strong high pressure north of the state will keep a breezy to locally windy trade wind flow in place across the island chain. Mimic total precipitable water (PW) imagery shows an area of enhanced moisture with PW values between 1.4 and 1.7 inches over and upstream of the islands, and this should result in fairly widespread shower activity across windward and mauka areas through the morning hours. By afternoon, some slightly drier air will begin to work into the Big Island, so we should see a decrease in windward showers here, while daytime heating allows for scattered shower development in Leeward areas. Across the smaller islands, the deeper moisture is expected to hang around through the day, keep a wet trade wind pattern in place for windward locales. Given the strength of the trades, some of the showers will make it into leeward sections of the smaller islands through the day as well. Tonight through Sunday night, High pressure north of the state will keep a breezy to windy trade wind flow in place through the period, particularly on Saturday when a wind advisory may be needed for portions of the island chain. Areas of enhanced moisture will move in with the trades through the period, bringing periodic increases in shower activity. Another band of deep moisture will move through the area tonight keeping a wet trade wind pattern in place across the area. A slightly drier and more typical trade wind regime will resume on Saturday and Saturday night, followed by a band of deeper moisture associated with an old front moving through the islands Sunday and Sunday night. Showers will favor windward and mauka areas through the period, with showers reaching leeward areas of the smaller islands as well due to the strong trades, particularly during the overnight and early morning hours. Monday through Thursday, High pressure will weaken north of the state during the early to mid week time frame, allowing the trade winds to ease to moderate levels. The trades will then strengthen by late next week as another strong high builds well north of the Aloha state. As for sensible weather details, a typical trade wind weather regime is expected through the period, with a slight increase in showers possible on Wednesday as a weak frontal boundary pushes southward through the island chain. Showers will continue to favor windward and mauka areas, with an occasional shower spilling over into leeward areas of the smaller islands. && .AVIATION... The strong low level trade wind flow will continue to transport low clouds and showers mainly over the windward facing slopes and higher terrain on most islands. This will likely produce periods of MVFR conditions due to lower ceilings and reduced visibilities. A few showers may be carried over to leeward sections of some of the smaller islands due to the breezy trades, especially this morning and later tonight. Otherwise, VFR conditions will prevail. AIRMET SIERRA has been issued for Mountain Obscuration for the northeast facing slopes along windward Big Island and Maui. This AIRMET will likely continue for these areas until around mid- morning. Additional islands may need to be added to this AIRMET later this morning. AIRMET TANGO remains in effect for tempo moderate low level turbulence leeward of the mountains on all islands. This AIRMET will likely be required through the upcoming weekend as the breezy low level trade wind flow continues. && .MARINE... A Small Craft Advisory (SCA) covers all coastal waters through Sunday due to the strong trade winds. Winds are forecast to reach near-gale strength in the typically windy areas around the Big Island and Maui today through Sunday. The trades will start decreasing Sunday night with the areas under the SCA likely being scaled back to the typically windy waters early next week. There will be a series of mainly small northwest to north northwest swells into next week, and a small background swell from the south. The strong trades, along with the upstream fetch, will build surf for east facing shores beginning today. Surf heights are likely to reach advisory levels over the weekend, and a High Surf Advisory will likely be issued for east facing shores later today or tonight. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Sunday for all Hawaiian waters- && DISCUSSION/MARINE...Jelsema AVIATION...Houston
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 9:33 AM HST | Gale Watch | HFO | 6 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.